Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 72, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 9, 2019, 12:34 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2019, 12:34 PM CDT (17:34 UTC)
- Expired
- May 9, 2019, 1:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Choctaw County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 11:46 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 415 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
754
WUUS54 KMOB 091734
SVRMOB
ALC023-MSC153-091830-
/O.NEW.KMOB.SV.W.0072.190509T1734Z-190509T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1234 PM CDT Thu May 9 2019
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Choctaw County in southwestern Alabama...
Northern Wayne County in southeastern Mississippi...
* Until 130 PM CDT.
* At 1234 PM CDT, a severe thunderstorm was located over Stafford
Springs, or 13 miles southwest of Quitman, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waynesboro, Butler, Lisman, Silas, Pennington, Gilbertown and
Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3222 8801 3209 8804 3206 8807 3206 8812
3200 8811 3170 8837 3170 8846 3159 8846
3169 8894 3182 8894 3185 8865 3190 8847
3229 8842
TIME...MOT...LOC 1734Z 282DEG 35KT 3193 8892
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
131
WWUS54 KMOB 091756
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1256 PM CDT Thu May 9 2019
ALC023-MSC153-091830-
/O.CON.KMOB.SV.W.0072.000000T0000Z-190509T1830Z/
Choctaw AL-Wayne MS-
1256 PM CDT Thu May 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CHOCTAW AND NORTHERN WAYNE COUNTIES...
At 1256 PM CDT, a severe thunderstorm was located 6 miles south of De
Soto, or 11 miles south of Quitman, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waynesboro, Butler, Lisman, Silas, Pennington, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3222 8801 3209 8804 3206 8807 3206 8812
3200 8811 3170 8837 3170 8846 3159 8846
3169 8894 3182 8894 3185 8865 3190 8847
3229 8842
TIME...MOT...LOC 1756Z 282DEG 35KT 3188 8867
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:34 AM CDT, 5 hours earlier.
Area forecast discussion, May 9, 7:34 AM CDT, 5 hours before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 734 AM CDT Thu May 9 2019 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 12Z issuance...Mostly MVFR conditions through 10.06z followed by MVFR to IFR cigs through 10.12z. Expect mostly BKN low clouds through 10.12z along with scattered showers and thunderstorms forming to the west and moving across the north central gulf coast region by mid to late afternoon continuing through this evening, clearing out some after midnight tonight, followed by more showers and thunderstorms approaching from the west by 10.12z. Winds will be mostly southeast to south at 10 to 15 knots with gusts to around 20 kts later this morning through early this evening diminishing to 8 to 12 knots later this evening and overnight. 32/ee && .PREV DISCUSSION... /issued 437 AM CDT Thu May 9 2019/ NEAR TERM /Now Through Thursday night/...Expect better coverage of showers and thunderstorms today and tonight in response to increased forcing in the mid levels combined with better moisture and surface based instability in the boundary layer later this morning through tonight. A series of weak mid level impulses continue to track NE across the deep south generally from the western Gulf and east TX to the north central Gulf states providing better lift or forcing further east along the northern Gulf coast compared to the last couple of days. Low level forcing in the form of residual localized outflow boundaries from Wednesday night convection will also come into play. Latest model soundings show increased instability in the boundary layer today and tonight combined with plenty of dry air aloft with mid level lapse ranging from 6.2 to 7.1 c/km suggesting a few storms could be strong to severe with gusty straightline winds being to the main concern. Frequent cloud to ground and periods of very heavy rain will also accompany the stronger storms. The best chance for severe weather will be over the western half of the forecast area or generally west of a line stretching from Butler AL to Leakesville in SE MS where a Slight Risk has been posted by the Storm Prediction Center in Norman OK, with a Marginal Risk for all remaining locations in the forecast area to the east. With increased clouds and rain chances through tonight, temperatures will be moderated somewhat compared to the last few days. Highs will be near seasonal norms today with lows about 6 to 8 degrees above average, ranging from the mid to upper 80s for most inland locations and the upper 70s to lower 80s along the immediate coast. Lows tonight will range from the upper 60s to lower 70s for most inland locations and the lower to middle 70s along the immediate coast. 32/EE SHORT TERM /Friday Through Saturday night/...No major changes noted in short term period forecast. A frontal boundary stretching from northern AL southwest across central MS and and on to the AR/LA border area on Friday will remain nearly stationary through Friday night. The forecast area will remain on the warm and unstable side of the frontal boundary with scattered to numerous showers and thunderstorms over the northwestern half of the area, but only scattered coverage over the southeastern half of our area. Forcing will be a little weaker on Friday than it was on Thursday, and chances for strong to severe storms will be more limited. A deepening mid/upper level trough over the central part of the country by Saturday will result in developing surface low pressure along the nearly stationary front in the vicinity of southern AR. This will lift the front slightly back to the north as a warm front on Saturday, but as the surface low lifts northeast across KY Saturday night the surface boundary will begin to move more rapidly toward our area as a cold front. With the slightly stronger dynamics and forcing associated with the low pressure just to our northwest and the lift with the approaching front, combined with daytime instability on Saturday, we could again be looking at the potential for a few strong to marginally severe storms over the area, especially northwestern half. Some locally heavy rainfall in the 1 to 1.5 inch range will still be possible over our far northwestern AL counties and most of our southeast MS counties Friday and Friday evening. This rainfall will come on top of similar rainfall totals of Thursday and Thursday night, resulting in total of 1.5 to 2.5 inches over our northwestern zones, where there will be a limited threat for some possible minor flooding. Daytime highs Friday and Saturday in the low to mid 80s. Nighttime lows Friday night and Saturday night in the mid to upper 60s inland areas and lower 70s at the coast. 12/DS LONG TERM /Sunday Through Wednesday/...The cold front will sweep east across the entire forecast area on Sunday, with showers and thunderstorms likely. Will again be monitoring for locally heavy rainfall and some potentially strong storms as the front moves through. The front should be east of the area by mid to late evening Sunday, with rains ending from west to east across the area. A mainly dry forecast for most of the area Monday and Tuesday, but chances for showers and storms again increases from the west on Wednesday as the next weather system begins to take shape to the west of our area. A little cooler temperatures expected with the passage, and in the wake of the front, with highs primarily ranging from the upper 70s to mid 80s each day. Overnight lows will range from low to mid 50s inland areas to low to mid 60s near and along the coast each night, with the coolest night being Monday night. 12/DS MARINE...A moderate to strong southerly wind flow will persist over the marine area through this evening then gradually diminish through remainder of the week in response to high pressure over the eastern Gulf slowly shifting eastward, combined with a weak cold front slowly approaching from the northwest. Better coverage of showers and thunderstorms can be expected through Sunday with a few strong to severe thunderstorms possible. The weak cold front will eventually move off the coast late Sunday into early Monday leading to a light offshore flow Monday and Monday night. 32/EE && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through late tonight for ALZ265-266. FL...High Rip Current Risk through late tonight for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 9, 3:44 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 344 AM CDT Thu May 9 2019 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-100845- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 344 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight There is a HIGH risk for rip currents along Gulf beaches of Alabama and Northwest Florida through tonight. Showers and thunderstorms will develop today and tonight. A few strong to severe thunderstorms will be possible, especially over interior sections of southwest Alabama and southeast Mississippi. The main impacts will be gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a MODERATE risk of rip currents Friday through Sunday. Showers and storms will develop each day Friday through Sunday. A few strong to severe thunderstorms will be possible. The main impacts will be gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Wednesday. GMZ630>636-650-655-670-675-100845- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 344 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Hazardous wind and wave conditions for small craft will be possible today and early tonight. Showers and thunderstorms will increase in coverage late today and tonight. A few strong to severe thunderstorms will be possible. Gusty straight line winds, frequent lightning and heavy rain will be the main impacts from the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will increase in coverage Friday through Sunday. A few strong to severe thunderstorms will be possible each day. Gusty straight line winds, frequent lightning and heavy rain will be the main impacts from the stronger storms.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:25 PM CDT | Special Weather Statement | MOB | Choctaw | 65 min |
| May 9, 3:00 PM CDT | Special Weather Statement | MOB | Monroe | 30 min |
| May 9, 3:05 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 25 min |
| May 9, 3:40 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 65 min |
| May 9, 5:21 PM CDT | Areal Flood Advisory | MOB | Mobile | 114 min |
| May 9, 5:41 PM CDT | Flash Flood Warning | MOB | Mobile | 98 min |
| May 9, 5:47 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 9, 6:54 PM CDT | Special Marine Warning | MOB | 96 min | |
| May 9, 1:29 PM CDT | Special Weather Statement | MOB | Perry | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.